Kentucky, 2016

Damaging Wind in Kentucky, June 2, 2016

June 2, 2016 · NWS JKL · 1 event in 1 county or zone

Scattered thunderstorms developed across the Lake Cumberland region this afternoon before merging and strengthening northwest of Williamsburg. This cluster of storms produced isolated damaging winds before decreasing in intensity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered thunderstorms developed across the Lake Cumberland region this afternoon before merging and strengthening northwest of Williamsburg. This cluster of storms produced isolated damaging winds before decreasing in intensity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 2, 3:29 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 2, 3:29 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
429 PM EDT THU JUN 2 2016

.SHORT TERM...(This evening through Friday night)
Issued at 429 PM EDT THU JUN 2 2016

The JKL forecast area remained largely devoid of precip until late
afternoon. This was despite CAPE of 1-2K J/kg and no significant
cap. The issue has been weak forcing/focusing, and the general
scenario should continue. That being the case, it is a low
confidence forecast for precip into tonight. There is still time
for development to occur, and chance pops have been used for the
late afternoon/evening time frame. Think that there will again be
an overall decline in precip during the night.

The weak frontal boundary well north of the Ohio River is
expected to stall and become even more diffuse during the forecast
period. What is left of it should remain nearby, without any
meaningful change in our air mass occurring. That being the case,
we will have a similar scenario for Friday and Friday night.
Convection can be expected for some locations, mainly in the
afternoon or evening, but pinning down the timing and location is
too problematic.

Our precipitable water will remain high (generally in the
1.5-1.75" range) and steering currents will be light. That being
the case, if convection can get going with some minimal
organization, locally heavy rainfall would be a concern.

.LONG TERM...(Saturday through Thursday)
Issued at 350 PM EDT THU JUN 2 2016

The period will be met initially with muggy and unsettled weather,
but we transition to cooler and drier conditions moving into early
next week. Models remain in good agreement with the overall upper
level patterns seen by the spaghetti plots. That said we begin the
period Saturday with the upper level low positioned across the
Western Great Lakes. This trough axis will extend south into the
Southern Mississippi River Valley. This will all couple with weak
waves and defuse front near by to lead to likely pops area wide
Saturday afternoon into early Sunday. Right now severe parameters
are weak, but heavy rain remains the primary threat through the
weekend. This given PWATS remaining in the 1.5 to 1.7 range which
nears plus 2 standard deviations above normal and deep warm cloud
layer with freezing levels near to or greater than 12 KFT. Right
now will hold off on any watches until we see how antecedent
convection shapes up for the rest of the week. The trough will
eventually progress east and sweep the front across the region
later Sunday.

We will then be met with generally broad cyclonic flow aloft for
the remainder of the long term period. This will team up with a
surface high pressure, and continue the trend of cooling
temperatures and drying conditions across the Ohio and Tennessee
Valley regions. The CIPS analog by Wednesday suggest little if any
chance of greater than 90 degree temps east of the Mississippi
River, with even eastern Kentucky seeing little signal for great
than 80s by Wednesday. We do look to eventually warm back into the
80 by the end of next week, as wind come back around to
west/southwest and 588mb ridge builds east.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 234 PM EDT THU JUN 2 2016

Only sparse showers were occurring at the start of the period.
Additional showers and thunderstorms are expected during the
afternoon and evening, but confidence in timing and location of
development is low. What activity there is should go through an
overall decline by later in the evening. Overnight, breaks in the
clouds along with a calm and moist air mass should allow fog to
develop. Most places can expect IFR for a time by dawn. Fog will
dissipate during the morning on Friday.

&&

.JKL Watches/Warnings/Advisories...
None.
&&

SHORT TERM...HAL
LONG TERM...DJ
AVIATION...HAL
Hazardous weather outlook, Jun 2, 3:35 PM EST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
435 PM EDT THU JUN 2 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
435 PM EDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING. THEY COULD
PRODUCE ISOLATED HEAVY RAINFALL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM FRIDAY THROUGH
SUNDAY NIGHT. LOCALIZED FLOODING WILL BE A RISK IF SOME PLACES
HAVE MULTIPLE ROUNDS OF THUNDERSTORMS WITH HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL

In the hours before

Special weather statement, Jun 2, 4:16 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
516 PM EDT THU JUN 2 2016

KYZ084-085-022145-
WHITLEY-MCCREARY-
516 PM EDT THU JUN 2 2016

...A STRONG THUNDERSTORM WILL AFFECT WHITLEY...MCCREARY...

AT 515 PM EDT...A STRONG THUNDERSTORM WAS OVER STRUNK...OR NEAR
WHITLEY CITY...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WILLIAMSBURG...WHITLEY CITY...REDBIRD...BON...BEULAH HEIGHTS...
HOLLYHILL...KRUPP...PINE KNOT...CUMBERLAND FALLS S.P....
MARSHES SIDING...HONEYBEE...CLIO...GOLDBUG...STRUNK...DUCKRUN...
STEARNS...BOUNTY...JELLICO CREEK...WOFFORD AND LIBERTY.

THIS INCLUDES INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE
MARKERS 12 AND 18.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3660 8450 3662 8455 3693 8440 3681 8411
      3659 8430
TIME...MOT...LOC 2115Z 208DEG 20KT 3665 8441

JMW
Special weather statement, Jun 2, 5:13 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
613 PM EDT THU JUN 2 2016

KYZ080-085-086-022245-
LAUREL-KNOX-WHITLEY-
613 PM EDT THU JUN 2 2016

...A STRONG THUNDERSTORM WILL AFFECT LAUREL...KNOX...WHITLEY...

AT 613 PM EDT...A STRONG THUNDERSTORM WAS OVER DEERING...OR 9 MILES
NORTH OF WILLIAMSBURG...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DORTHAE...RYE...YOUNGS CREEK...MOORE HILL...FABER...WALDEN...
BERTHA STATION...KEAVY...WILTON...ROSSLAND...WOODBINE...GRAY...
ROCKHOLDS...NORTH CORBIN...CLIO...DEERING...GOLDBUG...
BARTON AND CORBIN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE MARKERS 16 AND
31.
 U.S. HIGHWAY 25 EAST IN KNOX COUNTY BETWEEN MILE MARKERS 22 AND 26.
 U.S. HIGHWAY 25 EAST IN LAUREL COUNTY BETWEEN MILE MARKERS 0 AND 2.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3679 8417 3685 8426 3705 8416 3693 8397
TIME...MOT...LOC 2213Z 211DEG 21KT 3687 8419

JMW

The radar

The Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Whitley

When
June 2, 5:14 PM EST
Where
Whitley County, 1.38 mi S of Youngs Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.850, -84.230

A citizen reported a downed tree northwest of Williamsburg along Cumberland Falls Highway (US Highway 25W).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627479.